Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 178, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 11, 2001, 6:44 PM CDT for Beckham County, Greer County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 11, 2001, 6:44 PM CDT (23:44 UTC)
- Expired
- May 11, 2001, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Beckham County, OK, Greer County, OK
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 112345 SVROKC OKC009-055-120030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 644 PM CDT FRI MAY 11 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREER COUNTY IN SOUTHWEST OKLAHOMA BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 730 PM CDT * AT 644 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES WEST OF CARTER...MOVING SOUTHWEST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE CARTER AND SAYRE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3520 9945 3531 9962 3507 9993 3493 9970 JAMESz
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 11, 2:10 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 210 PM CDT FRI MAY 11 2001 TSRA CONTINUE TO DEVELOP ALONG COLD FRONT NEAR THE KANSAS/OKLAHOMA BORDER AND ALONG OUTFLOW BOUNDARY ACROSS NORTHEAST OKLAHOMA. MEANWHILE CONTINUE TO WATCH SLOW PROGRESS OF MCV ACROSS SOUTHWEST OKLAHOMA WHICH HAS RESULTED IN MOSTLY SCATTERED ELEVATED SHRA. BEST AREAL COVERAGE OF PRECIP HAS BEEN ACROSS NORTH CENTRAL AND NORTHEAST OKLAHOMA WHERE CAP IS WEAKEST. MID/UPPER LEVEL DEFORMATION SHOULD SUSTAIN CONVERGENCE ALONG THESE BOUNDARIES OVERNIGHT WITH NORTHWEST MID LEVEL FLOW BRINGING CONVECTION SOUTHWARD INTO MOST OF THE EASTERN HALF OF THE AREA. PLAN ON HIGHEST POPS MAINLY ALONG AND EAST OF INTERSTATE 35 WITH CHANCE POPS FOR AREAS WEST OF INTERSTATE 35. WILL MONITOR LATEST RADAR TRENDS BEFORE ISSUANCE FOR FINAL DECISION. NOT SURE HOW FAR SOUTH COLD FRONT WILL BE BY 12 SATURDAY ALTHOUGH OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION MAY EFFECTIVELY ACT AS THE PRIMARY CONVERGENCE ZONE WELL SOUTH OF IT. IN ADDITION TO THE POSSIBILITY OF LINGERING MORNING CONVECTION...CONCERNED THAT POOLING OF BOUNDARY LAYER MOISTURE MAY TAKE PLACE NORTH OF SYNOPTIC BOUNDARY SATURDAY ALLOWING THE ATMOSPHERE TO DESTABILIZE QUITE EASILY WITH ADDITIONAL DIABATIC HEATING WITH ONLY WEAK LIFT LIKELY REQUIRED FOR NEW DEVELOPMENT. SO WILL MAINTAIN SMALL POPS FOR THE SOUTHERN TIER FOR ALL OF SATURDAY. BY SATURDAY NIGHT/SUNDAY IT APPEARS UPPER RIDGE AND SUBSIDENCE WILL GRADUALLY STRENGTHEN WITH LITTLE TO NO CHANCE OF PRECIP CONTINUING THROUGH MONDAY. IN THE EXTENDED...SIGNIFICANT DIFFERENCES IN THE LONGWAVE PATTERN ARE DISPLAYED BY THE GLOBAL MODELS BY DAYS 3 AND 4 WHICH ARE LIKELY DUE TO POORLY RESOLVED SHORTWAVES MOVING QUICKLY INTO THE WEST COAST ANY OF WHICH COULD RESULT IN PRECIP CHANCES. WITH SO MUCH UNCERTAINTY THIS FAR OUT AND THE POTENTIAL FOR QUICK MOISTURE RETURN AND CLIMATOLOGICALLY GREATER INSTABILITY PLAN TO ERROR ON THE SIDE OF CAUTION AND CONTINUE WITH CHANCE POPS FOR TUESDAY THROUGH FRIDAY. GAG 55/80/58/86/61 30000 PNC 55/79/56/82/64 40000 HBR 60/80/56/84/64 32000 OKC 60/79/56/82/65 80000 SPS 65/81/60/84/65 33000 DUR 64/80/56/81/60 43000 .OUN... OK...NONE. TX...NONE. JAMES
In the hours before
Special weather statement, May 11, 1:00 PM CDT, 5 hours 44 minutes before
OKZ004>048-050>052-TXZ083>090-112000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT FRI MAY 11 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS...SOUTHEAST OF A LINE FROM ERICK TO ALVA. THE RISK OF SEVERE WEATHER IS MARGINAL... WITH ONLY ISOLATED REPORTS OF MARGINALLY SEVERE HAIL EXPECTED. LOCALLY HEAVY RAIN AND STRONG WINDS ALSO ARE POSSIBLE. A COLD FRONT WAS MOVING SOUTHEAST ACROSS NORTHWEST OKLAHOMA AT MIDDAY... AND WILL MOVE INTO SOUTHWEST AND CENTRAL OKLAHOMA BY THIS EVENING. AN OUTFLOW BOUNDARY... FROM STORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI... WAS ACROSS NORTH CENTRAL AND NORTHEAST OKLAHOMA... AND INTERSECTED THE FRONT OVER FAR NORTH CENTRAL OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING NEAR THIS INTERSECTION THIS AFTERNOON OVER NORTH CENTRAL OKLAHOMA...WITH A FEW POSSIBLY BECOMING SEVERE. FARTHER SOUTH... A MID LEVEL DISTURBANCE WAS CENTERED OVER SOUTHWEST OKLAHOMA... MOVING SOUTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON TO THE EAST THROUGH SOUTH OF THIS DISTURBANCE. MOST OF THE SHOWERS WILL FORM WITHIN A LAYER OF UNSTABLE AIR AT MID LEVELS. CLOUD COVER WILL ACT TO INHIBIT AFTERNOON HEATING AND DESTABILIZATION OF THE LOW LEVELS IN THESE AREAS. ALTHOUGH BREAKS ARE EXPECTED IN THE CLOUD COVER... SURFACE BASED INSTABILITY IS NOT EXPECTED TO BE ENOUGH TO ALLOW ANY THUNDERSTORMS TO BECOME SURFACE BASED. ALSO...WINDS ALOFT ARE RELATIVELY WEAK AT ALL LEVELS...SO THE VERTICAL WIND PROFILE IS NOT FAVORABLE FOR ORGANIZED SEVERE THUNDERSTORMS. THE SITUATION FAVORS SHORT-LIVED... SLOW 3MOVING PULSE TYPE STORMS. ALTHOUGH ISOLATED STORMS MAY PRODUCE HEAVY RAIN AND SOME DIME TO QUARTER SIZE HAIL... AND POSSIBLY SOME STRONG OUTFLOW WINDS... THE OVERALL CHANCE OF SEVERE WEATHER IS LOW. && 24
Local storm report, May 11, 3:34 PM CDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT FRI MAY 11 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 3 tSSW MERIDIAN OK .88 INCH HAIL
05/11/01 LOGAN PUBLIC REPORT
KTLocal storm report, May 11, 3:42 PM CDT, 3 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI MAY 11 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM 6 S MERIDIAN OK .75 INCH HAIL
05/11/01 LOGAN PUBLIC REPORT
KTLocal storm report, May 11, 4:12 PM CDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT FRI MAY 11 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 6 S MERIDIAN OK 1.00 INCH HAIL
05/11/01 LOGAN PUBLIC REPORT
KTLocal storm report, May 11, 6:41 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT FRI MAY 11 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 8 N CENTRAHOMA OK .75 INCH HAIL
05/11/01 COAL PUBLIC REPORTS
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:32 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 43 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 48 min |
| May 11, 3:23 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 52 min |
| May 11, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 33 min |
| May 11, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 47 min |
| May 11, 4:19 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 26 min |
| May 11, 4:34 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 41 min |
| May 11, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 45 min |
| May 11, 6:06 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 39 min |
| May 11, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 51 min |
| May 11, 6:58 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 32 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.